Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 255, NWS Dodge City, KS

August 20, 2007Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 2007, 3:46 PM CDT for Scott County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2007, 3:46 PM CDT (20:46 UTC)
Expired
Aug 20, 2007, 4:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Scott County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:08 PM CDTHAIL 1.513 N Scott City, KS
Aug 20, 4:39 PM CDTHAIL 18 N Scott City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:29 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3207 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 202046
SVRDDC
KSC171-202130-
/O.NEW.KDDC.SV.W.0255.070820T2046Z-070820T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 430 PM CDT

* AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SCOTT STATE LAKE...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCOTT STATE LAKE...
  RURAL RESIDENCES OF NORTHEASTERN SCOTT COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3869 10102 3858 10096 3859 10068 3869 10068

$$

LACY
1 follow-up statement
000 
WWUS53 KDDC 202108
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT MON AUG 20 2007

KSC171-202130-
/O.CON.KDDC.SV.W.0255.000000T0000Z-070820T2130Z/
SCOTT KS-
408 PM CDT MON AUG 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN SCOTT COUNTY...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR SCOTT STATE LAKE...MOVING SOUTHEAST AT 10
MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCOTT STATE LAKE...
  RURAL RESIDENCES OF NORTHEASTERN SCOTT COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3869 10102 3858 10096 3859 10068 3869 10068

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:07 AM CDT, 12 hours 39 minutes earlier.

Area forecast discussion, Aug 20, 3:07 AM CDT, 12 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 AM CDT MON AUG 20 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS IN THE FAR WEST
AND NORTH LATE THIS AFTERNOON AND TONIGHT THEN NORTH ON TUESDAY AND
TUESDAY NIGHT.

A STRONG SHORTWAVE TROUGH WILL MOVE INTO THE DAKOTAS TODAY WHILE
VERY WARM AIR WITH 850MB TEMPS OF 30 TO 33C, AND 700MB TEMPS OF 15
TO 17C MOVE INTO SOUTHWESTERN KANSAS. THE SHORTWAVE WILL CAUSE A
TROUGH OR WEAK COOL FRONT TO MOVE INTO NORTHWEST KANSAS WITH THE
BEST MOISTURE CONVERGENCE IN THE SYRACUSE TO WAKEENEY AREAS INTO
TONIGHT. WILL KEEP A SMALL POP GOING FOR A FEW THUNDERSTORMS TO
BREAK THE CAP IN THE HIGHER TERRAIN OF EASTERN COLORADO AND MOVE
INTO THE NORTHWEST FA MAINLY IN THE EVENING, THEN WEAKEN RAPIDLY
AFTER SUNSET WITH VERY WARM 700MB TEMPS. I DO NOT BELIEVE THE WRF
MODEL IN BREAKING OUT PRECIP OVER THE LIBERAL AREA TO NEAR DODGE
CITY WITH LACK OF MOISTURE CONVERGENCE SO HAVE GONE WITH LESSER POP
AS DOES THE GFS MODEL. ON TUESDAY ANOTHER NORTHERN PLAINS SHORTWAVE
MOVES ACROSS THE NORTHERN CONUS WITH WINDS SHIFTING AND INCREASING
TO THE SOUTH ACROSS THE ENTIRE FA. WILL LEAVE A SMALL POP GOING IN
THE FAR NORTH WITH SOME MOISTURE CONVERGENCE BUT CONFIDENCE IS
FAIRLY LOW.

SO FOR TODAY HIGH TEMPS SHOULD RANGE FROM 102 TO 98 FROM WEST TO
EAST WITH SOUTH WINDS OF 10 TO 15 MPH. A FEW STORMS MAY FORM AROUND
6 PM IN THE FAR NORTHWEST INTO THE EVENING. THEN FOR TONIGHT SOUTH
WINDS CONTINUE AROUND 10 MPH WITH LOWS IN THE UPPER 60S WEST TO MID
70S EAST. ON TUESDAY WINDS PICK UP TO THE BREEZY OR WINDY SIDE BY
AFTERNOON AS PRESSURE GRADIENT TIGHTENS. TEMPS SHOULD BE AGAIN NEAR
THE CENTURY MARK WEST TO THE MID TO UPPER 90S EAST. FOR TUESDAY
NIGHT A VERY MILD NIGHT IN STORE WITH SOUTH WINDS OF 15 TO 20 MPH
KEEPING THE BOUNDARY LAYER MIXED. LOWS IN THE MID 70S EAST TO MID TO
UPPER 60S WEST LOOK REASONABLE.

DAYS 3-7...

A ZONAL FLOW ALOFT WILL BE IN PLACE OVER WYOMING/NEBRASKA WEDNESDAY
AS A STRONG UPPER LEVEL LOW IN SOUTHERN CANADA PASSES WELL TO THE
NORTH. AN UPPER LEVEL HIGH PRESSURE CENTER WILL REMAIN OVER THE
SOUTHEAST STATES THROUGH MOST OF THE PERIOD. GFS/ECMWF PICK UP A
SERIES OF UPPER LEVEL SHORTWAVE TROUGHS PASSING THROUGH THE ZONAL
FLOW OVER THE ROCKIES WEDNESDAY THROUGH FRIDAY. AT THE SURFACE, A
FRONTAL BOUNDARY WILL DROP SOUTHEAST THROUGH NEBRASKA BEFORE
STALLING IN THE VICINITY OF THE KANSAS BORDER LATE WEDNESDAY. A LOW
LEVEL SOUTHERLY FLOW WILL BE WELL IN PLACE THROUGHOUT THE FIRST
THREE DAYS SO PLENTY OF MOISTURE WILL BE AVAILABLE WITH DEWPOINTS AT
850MB WELL INTO THE TEENS EACH DAY. AS THE FRONTAL BOUNDARY REMAINS
JUST TO THE NORTH THE SLIGHTLY BETTER CHANCES FOR THUNDERSTORMS
WEDNESDAY WILL BE IN THE MORE NORTHERN COUNTIES. CHANCES FOR
PRECIPITATION WILL AGAIN BE PRESENT THURSDAY IN MUCH OF THE SAME
AREAS. THE STALLED BOUNDARY WILL REMAIN JUST TO THE NORTH AS MORE
IN A SERIES OF UPPER LEVEL SHORTWAVE TROUGHS PASS THROUGH THE FLOW
TO OUR NORTH. THE BEST CHANCE FOR THUNDERSTORMS LOOKS TO BE
FRIDAY AS A COLD FRONT, IN ASSOCIATION WITH AN UPPER LEVEL LONGWAVE
TROUGH, DROPS SOUTHEAST THROUGH THE STATE. GOING POPS FOR FRIDAY ARE
ABOUT 20 BUT WILL LEAVE FOR NOW WITH UNCERTAINTY OF TIMING, FRONTAL
BOUNDARY PLACEMENT, AND MOISTURE AVAILABILITY THIS FAR OUT.

TEMPERATURES WILL BE WARM WEDNESDAY WITH 850MB TEMPERATURES IN THE
MID 20S EAST/UPPER 20S WEST AND WILL GRADUALLY WARM THURSDAY BEFORE
HIGHS DROP FRIDAY BEHIND THE FRONT.

&&

.AVIATION...

RELATIVE HUMIDITIES WILL BE HIGHER TO THE EAST THIS MORNING WITH
DEWPOINTS IN THE LOWER 70S AROUND KICT AND KPTT AND TEMPERATURES
ALREADY DROPPING INTO THE MID TO UPPER 70S. AS SOUTHERLY WINDS
GRADUALLY DROP THIS MORNING, THE POSSIBILITY FOR THE DEVELOPMENT OF
FOG IN SOME AREAS TOWARDS DAYBREAK DOES EXIST, MAINLY EAST OF KDDC.
AS A RESULT, EXPECT AREAS OF MVFR CONDITIONS FOR VIS AND SOME LOW
LEVEL DEVELOPING STRATUS. THE POSSIBILITY DOES EXIST FOR VERY
LOCALIZED IFR CONDITIONS FOR VIS. EXPECT A CHANCE OF THUNDERSTORMS
LATE THIS AFTERNOON ALONG A TROUGH OF LOW PRESSURE IN WESTERN
KANSAS. AREAS THAT MAY BE EFFECTED WILL BE MAINLY WEST OF KDDC.
EXPECT THE POSSIBILITY OF MVFR/IFR CONDITIONS IN AND AROUND ANY
THUNDERSTORMS THAT MAY DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 100  71  99  72 /   0   0   0   0
GCK 101  69  99  69 /  10  10   0   0
EHA 102  67 100  68 /   0   0   0   0
LBL 100  70  99  70 /   0   0   0   0
HYS 100  71  99  72 /  10  20  20  20
P28  97  74  98  73 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/32
Hazardous weather outlook, Aug 20, 1:49 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CDT MON AUG 20 2007

KSZ030-031-043>046-061>066-074>081-084>090-211900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
149 PM CDT MON AUG 20 2007 /1249 PM MDT MON AUG 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM 2 PM TO 9 PM CDT THIS AFTERNOON
AND EVENING AND SOME OF THESE COULD BE SEVERE. HAIL UP TO HALF DOLLAR
SIZE AND WIND GUSTS OVER 60 MPH WILL BE POSSIBLE WITH THE STRONGEST
STORMS. ALTHOUGH SEVERE STORMS COULD DEVELOP ANYWHERE IN SOUTHWEST
AND CENTRAL KANSAS... THE BEST CHANCE WILL BE ALONG AND NORTH OF A
LINE FROM LARNED TO GARDEN CITY TO SYRACUSE.

HEAT INDICES WILL BE BETWEEN 104 AND 108 THIS AFTERNOON ALONG AND
EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED BETWEEN 2 PM AND 9 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Aug 20, 3:07 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT MON AUG 20 2007

KSZ045-202045-
NESS-
307 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ADVISORY FOR NESS COUNTY...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR UTICA...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THIS STORM.

RESIDENTS IN NORTHERN NESS COUNTY...INCLUDING THE CITIES OF UTICA AND
ARNOLD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3869 10024 3848 10024 3836 9970 3869 9972

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:07 PM CDTSpecial Weather StatementDDCNess38 min
Aug 20, 4:18 PM CDTSevere Thunderstorm WarningDDCScott42 min
Aug 20, 4:42 PM CDTSevere Thunderstorm WarningDDCFinney, Scott48 min
Aug 20, 5:24 PM CDTSevere Thunderstorm WarningDDCFinney, Scott51 min
Aug 20, 5:29 PM CDTSevere Thunderstorm WarningDDCTrego46 min
Aug 20, 5:51 PM CDTSevere Thunderstorm WarningDDCFinney, Scott39 min
Aug 20, 6:17 PM CDTSevere Thunderstorm WarningDDCKearny28 min
Aug 20, 6:25 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell65 min
Aug 20, 6:58 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.